Alert archive / South Carolina / Tornado Warnings in 2004
Tornado Warning 8, NWS Charleston, SC
NWS Charleston, SC issued this tornado warning at Jul 1, 2004, 12:46 PM EDT for Charleston County, South Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2004, 12:46 PM EDT (16:46 UTC)
- Expired
- Jul 1, 2004, 1:15 PM EDT
- In force
- 29 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 110 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 4.8 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 238 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 839 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KCHS 011646
TORCHS
SCC019-011715-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1246 PM EDT THU JUL 1 2004
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* TORNADO WARNING FOR...
CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 115 PM EDT
* AT 1246 PM EDT...STORM SPOTTERS REPORTED A TORNADO NEAR MOUNT
PLEASANT...OR ABOUT 3 MILES EAST OF CHARLESTON. THE TORNADO WAS
NEARLY STATIONARY.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE TORNADO INCLUDE...
MOUNT PLEASANT...
WATERSPOUTS THAT MOVE ONSHORE BECOME TORNADOES. PEOPLE ALONG THE
SHORELINE SHOULD BE ALERT AND SEEK SHELTER IF THREATENING WEATHER
APPROACHES. GO TO A NEARBY STURDY BUILDING AND AVOID WINDOWS. AS A
LAST RESORT...FIND A LOW SPOT AND PROTECT YOUR HEAD AND BODY FROM
FLYING DEBRIS.
TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.
LAT...LON 3285 7985 3282 7994 3277 7993 3275 7988
3278 7981
$$
JPCWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Jul 1, 9:31 AM EDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jul 1, 9:31 AM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 931 AM EDT THU JUL 1 2004 .SHORT TERM /THIS AFTERNOON/...SHORTWAVE ENERGY THAT HELPED TO DRIVE SHOWERS FOR MUCH OF THE OVERNIGHT AND THIS MORNING ACROSS PORTIONS OF THE AREA IS PUSHING OFF THE SC COAST ATTM. A WEAK NVA REGION IN THE WAKE OF THIS FEATURE WILL RESIDE ACROSS SOUTHERN SC THROUGH THE REMAINDER OF THIS MORNING BEFORE IT TOO SHIFTS OFFSHORE BY EARLY AFTERNOON. MODELS ARE REASONABLY CONSISTENT WITH POSITIONING AND TIMING OF WEAK MID-LEVEL IMPULSES MOVING THROUGH THE LGT WESTERLY FLOW ALOFT FOR THE NEXT 24 HOURS. EXPECT TO SEE SCATTERED TO NUMEROUS SHOWERS AND TSTMS DEVELOP AGAIN THIS AFTERNOON WITH A VERY MOIST AND UNSTABLE ENVIRONMENT. MODIFIED 12Z SOUNDINGS FROM CHS/JAX ARE MODERATELY UNSTABLE WITH CAPES BETWEEN 1800-2800 J/KG AND PRECIPITATION WATER VALUES AROUND 2 INCHES. FCST WIND FIELDS REMAIN VERY LIGHT WITH A MEAN STEERING FLOW OF LESS THAN 10 KT SO AREAS OF HEAVY RAIN AND ISOLD FLASH FLOODING SHOULD DEVELOP AGAIN THIS AFTERNOON...ESPECIALLY WITH THE STRONGER STORMS. A FEW WET MICROBURST AND MARGINALLY SEVERE HAIL CAN NOT BE COMPLETELY RULED OUT AS WELL BUT SHOULD REMAIN FAIRLY ISOLD UNLESS STORMS CAN ORGANIZE ON MESOSCALE BOUNDARY COLLISIONS. WILL LIKELY HOLD OFF ON A FLOOD WATCH OR SEVERE WEATHER OUTLOOK ATTM SINCE THE COVERAGE OF ANY SUCH EVENT IS EXPECTED TO BE ISOLD. THE CURRENT FCST LOOKS TO BE ON TRACK SO AN UPDATE WILL NOT BE ISSUED. COORD WITH ILM...THANKS. && .MARINE...NO MAJOR ISSUES. MAY INCLUDE MENTION OF REDUCED VSBYS OF LESS THAN 1 NM AT TIMES SINCE POCKETS OF HEAVY RAIN ARE EXPECTED THIS AFTN. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. &&
Hazardous weather outlook, Jul 1, 5:40 AM EDT, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 540 AM EDT THU JUL 1 2004 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-021000- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON... HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE... METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE... RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN... SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA... WALTERBORO AND YEMASSEE 540 AM EDT THU JUL 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .STRONG THUNDERSTORMS...THERE IS A CHANCE OF STRONG OR EVEN ISOLATED SEVERE THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND EVENING. STORMS WILL PRODUCE WIND GUSTS IN EXCESS OF 40 OR 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL. IN ADDITION...MINOR FLOODING IS POSSIBLE...AS VERY HEAVY RAINS OCCUR IN THE SLOW MOVING STORMS. THE MOST LIKELY TIME FOR THE STRONGEST THUNDERSTORMS IS BETWEEN 1 PM AND 9 PM...WITH STORM MOVEMENT TOWARD THE EAST AT LESS THAN 10 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. .STRONG THUNDERSTORMS...THERE IS AGAIN A CHANCE OF STRONG THUNDERSTORMS FRIDAY AND SATURDAY AFTERNOON AND EVENING. GUSTY WINDS...LIGHTNING STRIKES...SMALL HAIL AND VERY HEAVY RAINS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY AND EARLY TONIGHT.
In the hours before
Special weather statement, Jul 1, 10:07 AM EDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1007 AM EDT THU JUL 1 2004 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-012200- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON... HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE... METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE... RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN... SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA... WALTERBORO AND YEMASSEE 1007 AM EDT THU JUL 1 2004 ...SLOW MOVING THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND ISOLATED FLASH FLOODING THIS AFTERNOON AND EVENING... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON IN A VERY MOIST AND UNSTABLE ENVIRONMENT. STEERING WINDS REMAIN VERY LIGHT SO ANY SHOWERS AND THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL HAVE THE CAPABILITY OF PRODUCING COPIOUS AMOUNTS OF RAINFALL. THIS MAY RESULT IN SOME FLOODING THROUGH MID EVENING. THE POTENTIAL FOR FLOODING WILL BE GREATEST IN LOW LYING...URBAN AND POOR DRAINAGE AREAS. WIDESPREAD FLASH FLOODING NOT EXPECTED AT THIS TIME. A FEW OF THE STRONGER STORMS MAY ALSO PRODUCE ISOLATED WIND GUSTS IN EXCESS OF 60 MPH AND PENNY SIZE HAIL. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV...OR YOUR LOCAL NEWS SOURCE FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT WCHS.CSC.NOAA.GOV.
Nearby
Tornado Warnings in South Carolina, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.